Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 301, NWS Jackson, MS

July 12, 2002Claiborne County, Jefferson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 12, 2002, 7:23 PM CDT for Claiborne County, Jefferson County, Mississippi. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2002, 7:23 PM CDT (00:23 UTC)
Expired
Jul 12, 2002, 8:05 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Claiborne County, MS, Jefferson County, MS

What was reported inside it

TimeReportWhereRemark
Jul 12, 7:50 PM CDTThunderstorm WindLorman, MSA few trees were blown down in the area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

469 
WUUS54 KJAN 130023
SVRJAN
MSC021-063-130105-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
720 PM CDT FRI JUL 12 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLAIBORNE COUNTY IN SOUTHWEST MISSISSIPPI
  JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 805 PM CDT

* AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM ABOUT 15 MILES SOUTH OF PORT GIBSON OR OVER 
LORMAN...MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR FAYETTE AT 725 PM CDT

DAMAGING WINDS UP TO 60 MPH AND TORRENTIAL RAINS ARE LIKELY. GO 
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3195 9095 3195 9117 3171 9128 3163 9074

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:35 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 12, 2:35 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION...RETRANSMITTED
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CDT FRI JUL 12 2002

MAIN FORECAST PROBLEM WILL CONTINUE TO BE COVERAGE AND INTENSITY OF
CONVECTION NEXT FEW DAYS.

MODELS IN GENERAL AGREEMENT THAT UPPER SYSTEM CURRENTLY OVER MO WILL
DROP SOUTH TO SOUTHWEST NEXT FEW DAYS. AVN A BIT MORE AGGRESSIVE IN
DROPPING SYSTEM MORE TO THE SW INTO SOUTHERN PLAINS AND CUTTING IT
OFF. THIS SEEMS REASONABLE BASED ON STRENGTH OF INTERMOUNTAIN WEST
UPPER RIDGE AND ASSOCIATED HEIGHT RISES. WILL GO WITH AVN THROUGH
THE PERIOD.

FOR TONIGHT...CONVECTIVE COMPLEX CONTINUES TO EVOLVE OVER NORTHERN
MS. AIRMASS TO THE SOUTH AND SOUTHWEST OF MCS IS QUITE UNSTABLE WITH
LI VALUES APPROACHING -10. EXPECT CONVECTION TO CONTINUE TO INCREASE
ACROSS FORECAST AREA INTO THE EARLY EVENING...AND THEN SLOWLY
DIMINISH WITH TIME AFTER SUNSET. AS IN PAST NIGHTS...A FEW ISOLATED
SHOWERS MAY LINGER THROUGH THE NIGHT AND/OR REDEVELOP EARLY IN THE
MORNING IN VERY TROPICAL ENVIRONMENT. MOST LIKELY AREA FOR THIS OVER
NORTHERN MS AGAIN IN VICINITY OF SURFACE BOUNDARY.

PRECIPITABLE WATER VALUES REMAIN NEAR 2 INCHES AGAIN SATURDAY...AND
FRONTAL BOUNDARY LOOKS TO SET UP ACROSS NORTHERN MS/SOUTHEAST
ARKANSAS. SCATTERED TO NUMEROUS SHRA AND TSRA WILL REDEVELOP
AGAIN...BEST COVERAGE LIKELY TO BE NEAR BOUNDARY. BY SUNDAY...OLD
FRONT BEGINS TO LIFT BACK TO THE NORTH...AND SOMEWHAT DRIER AIR
BEGINS TO MOVE IN FROM THE SOUTH. SHOULD STILL BE PLENTY ENOUGH
MOISTURE/INSTABILITY FOR FAIRLY GOOD COVERAGE OF SCATTERED SHRA/TSRA
SUNDAY...BUT BY MONDAY AS FRONT GETS WELL NORTH OF AREA AND
PRECIPITABLE WATER VALUES DECREASE FURTHER...COVERAGE SHOULD
DIMINISH TO 20 TO 30 PERCENT.

TEMPERATURES SHOULD BE PRETTY CLOSE TO NORMAL THROUGH THE PERIOD.
BLEND OF AVN/NGM TEMPERATURES SEEMS REASONABLE.

IN THE EXTENDED...AVN SHOWING THAT BEST MOISTURE TRANSPORT WITH
UPPER SYSTEM REMAINS TO THE WEST OF THE FORECAST AREA...WITH
PRECIPITABLE WATER VALUES MUCH LOWER AND K INDEX VALUES ONLY IN THE
LOWER TO MIDDLE 20S OVER MOST AREAS. UPPER RIDGE BEGINS TO BUILD IN
FROM THE EAST WITH MUCH HIGHER 500 MB HEIGHTS. WILL GO WITH A
GRADUAL WARMING TREND AND JUST ISOLATED DIRUNAL CONVECTION TUESDAY
THROUGH FRIDAY.

PRELIMINARY NUMBERS...
JAN 073/091 073/090 073 4645
MEI 071/090 072/090 073 4645

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

08

In the hours before

Local storm report, Jul 12, 3:04 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
304 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0153 PM    1S GREENWOOD              MS   WIND DAMAGE
07/12/02   LEFLORE                        TREE DOWN. REPORTED BY
                                          LEFLORE COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Jul 12, 3:07 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
307 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    DREW                      MS   FLOODING
07/12/02   SUNFLOWER                      STREET FLOODING. REPORTED
                                          BY SUNFLOWER COUNTY
                                          SHERIFFS OFFICE.
Local storm report, Jul 12, 3:22 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
322 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    GREENWOOD                 MS   60 MPH WIND GUST
07/12/02   LEFLORE                        PUBLIC REPORT.
Local storm report, Jul 12, 3:38 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
338 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    MABEN                     MS   WIND DAMAGE
07/12/02   OKTIBBEHA                      A FEW TREES DOWN.
                                          REPORTED BY OKTIBBEHA
                                          COUNTY EMA.
Special weather statement, Jul 12, 3:41 PM CDT, 3 hours 42 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
341 PM CDT FRI JUL 12 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL OCCUR OVER MUCH OF
MISSISSIPPI...NORTHEAST LOUISIANA AND SOUTHEAST ARKANSAS THIS
AFTERNOON AND EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE FOR
NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND ALL BUT EAST
SECTIONS OF MISSISSIPPI. THE MAIN SEVERE WEATHER POSSIBILITY WILL
BE DAMAGING WIND WITH GUSTS TO 60 MPH.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PROVIDE LIFT IN THE VERY
MOIST AND UNSTABLE AIRMASS CURRENTLY OVER THE AREA. A SURFACE
BOUNDARY AND THE PRESENCE OF SEVERAL OUTFLOW BOUNDARIES WILL ALSO
CONTRIBUTE TO THUNDERSTORM DEVELOPMENT. THE AIR MASS WILL BE MOST
UNSTABLE WEST AND NORTH OF A LINE FROM COLUMBIA TO FOREST TO
ACKERMAN TO COLUMBUS. THE UPPER LEVEL SYSTEM WILL PERSIST OVER
THE REGION THROUGH THE NIGHTTIME HOURS AND WILL MAINTAIN THE
POSSIBILITY OF ISOLATED SEVERE STORMS THROUGH MIDNIGHT. DAMAGING
WIND GUSTS TO 60 MPH ARE POSSIBLE WITH	STORMS TODAY AND TONIGHT.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUGH
TONIGHT.

...FLOODING...
THUNDERSTORMS WILL BE SCATTERED OVER PARTS OF NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND NORTH AND WEST MISSISSIPPI
THIS AFTERNOON AND TONIGHT. PERIODS OF HEAVY RAINFALL MAY RESULT
IN PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS...MAINLY
WEST AND NORTH OF A LINE FROM BUDE TO VICKSBURG TO KOSCIUSKO TO
COLUMBUS.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PROVIDE LIFT IN THE VERY
MOIST AND UNSTABLE AIRMASS CURRENTLY OVER THE AREA. A SURFACE
BOUNDARY AND THE PRESENCE OF SEVERAL OUTFLOW BOUNDARIES WILL ALSO
CONTRIBUTE TO THUNDERSTORM DEVELOPMENT. ALTHOUGH THE CHANCE OF
THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT...THE POSSIBILITY
OF HEAVY RAIN AND PONDING WILL DIMINISH AFTER 10 PM.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Jul 12, 6:01 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
601 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

520  PM    BRANDON                   MS   WIND DAMAGE
07/12/02   RANKIN                         SEVERAL TREES DOWN IN
                                          BRANDON. ONE TREE FELL ON
                                          A HOUSE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:15 PM CDTSevere Thunderstorm WarningJANJasper40 min
Jul 12, 8:24 PM CDTSevere Thunderstorm WarningJANCopiah41 min
Jul 12, 9:00 PM CDTSevere Thunderstorm WarningJANLincoln30 min
Jul 12, 9:51 PM CDTSevere Thunderstorm WarningJANWashington39 min
Jul 12, 10:15 PM CDTSevere Thunderstorm WarningJANIssaquena45 min
Jul 12, 10:27 PM CDTSevere Thunderstorm WarningJANWashington38 min
Jul 12, 10:48 PM CDTSevere Thunderstorm WarningJANSharkey37 min
Jul 12, 11:16 PM CDTSevere Thunderstorm WarningJANYazoo44 min
Jul 12, 11:32 PM CDTSevere Thunderstorm WarningJANMadison43 min
Jul 13, 12:53 AM CDTSevere Thunderstorm WarningJANRankin47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.